Minnesota, 2025

Hail and Damaging Winds in Minnesota, July 2, 2025

July 2, 2025 · NWS ARX · 5 events in 3 counties and zones

During the late afternoon and early evening hours on July 2nd, a few pop up thunderstorms produced strong downburst winds in southeast Minnesota which resulted in localized wind damage. A few instances of downed trees along with some structural damage were reported with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
$14,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

During the late afternoon and early evening hours on July 2nd, a few pop up thunderstorms produced strong downburst winds in southeast Minnesota which resulted in localized wind damage. A few instances of downed trees along with some structural damage were reported with these storms. Additionally, small hail up to dime sized was observed as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 2, 12:25 PM CST, 4 hours 42 minutes earlier. Its key messages:

  • Low end (20-40%) storm chances through Thu. Where realized, some could be strong. Most location will likely stay dry.
  • Sultry 4th holiday with heat indices in the mid to upper 90s. Cooler, not as humid by Sunday (highs back into the upper 70s/lower 80s).
  • Areas of showers/storms continue to look likely for portion of the holiday weekend, but timing shifting back a bit - moreso for Sat/Sat night. Not a rainout weekend but most will see some rain.
Area forecast discussion, Jul 2, 12:25 PM CST, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
125 PM CDT Wed Jul 2 2025

.KEY MESSAGES...

- Low end (20-40%) storm chances through Thu. Where realized, some
could be strong. Most location will likely stay dry.

- Sultry 4th holiday with heat indices in the mid to upper 90s.
Cooler, not as humid by Sunday (highs back into the upper 70s/lower
80s).

- Areas of showers/storms continue to look likely for portion of the
holiday weekend, but timing shifting back a bit - moreso for Sat/Sat
night. Not a rainout weekend but most will see some rain.

&&

.DISCUSSION...
Issued at 125 PM CDT Wed Jul 2 2025

> REST OF TODAY-THU: smattering of storm chances. If realized, a few
could be strong.

An unstable airmass has settled across the region, increasing from
day to day as more moist/warmer air pools in from the south. It's
ripe for convection but what remains nebulous is the forcing. MCVs
from overnight convection, leftover outflow boundaries, weakly
forced fronts could all come into play - but where they move, where
they setup is murky. For storms that do fire wind shear is generally
meager at best, not providing much support to updrafts and storm
organization/sustainability.

While there isn't full agreement on where these micro scale features
will lay/move, will trend rain chances where there is more agreement
between the CAMS and other short term models - with the
understanding that there will be modifications to the forecast based
on satellite/observation/radar trends.

That said, Thu afternoon is peaking interest with a possible west-
east running sfc boundary across the forecast area. Across I-90,
south, perhaps north, maybe more of a northwest-southeast running
extent - that isn't clear. But with increasing instability (2500
J/kg of SBCAPE in the RAP/HRRR by late afternoon) in an uncapped
environment, even weak forcing could trigger storms. Deep shear
around 20 to 30 kts isn't great, but might provide a modicum of aid
to updrafts and limited organization. Some low level jet/moisture
transport impingement will aid the lift. Not much of a signal in the
CAMS with latest HRRR suggesting a thin line of convection along
that front Wed evening - mostly after 00z but across the forecast
area.

Again, nothing clear cut, but the atmosphere is ready to "go", just
needs a spark. Figuring out where those will be, and when, is the
challenge.

> 4th OF JULY WEEKEND: steamy start, cooler end. Periods of
showers/storms (trending for Sat/Sat night) Not a washout for
outdoor activities, but will have to dodge some storms here and
there.

Upper level shortwave ridge axis slips east out of the plains to
across the upper mississippi river valley by 00z Sat. Southerly
fetch increases, with increasing moisture pouring across the region.
PWs push north of 2" in the deterministic GFS/NAM by 12z Sat with
warm cloud depths in excess of 4.5 kft at times. NAEFS and EC pw
anomalies are +2.5. Rich moisture source, very supportive of heavy
rain.

Models continue in good agreement with lifting a shortwave trough
from the southern Rockies northeast into the ridge Friday night,
pushing the ridge east as it spins across northern parts of the
region Sat. While the bulk of the upper level forcing would slide
north of the local area, an associated sfc cold front would slip
west to east across the region - moreso in a northeast to southwest
orientation. Speed of the system may not clear the frontal boundary
east until Sunday afternoon.

- TEMPS: with the influx of more moist air, sfc dewpoints progged to
push to/above 70 degrees Friday. With high temps still looking to
peak around 90 (or so), resulting heat indices top out in the mid to
upper 90s. Not quite heat advisory, but still pretty sweltery. And
considering its the 4th holiday with lots and lots of outdoor
activities, care will have to be taken to protect yourself-family-
friends-pets from the heat.

Passage of the cold front will usher in cooler and not quite as
muggy air for Sunday.

- RAIN CHANCES: ample instability builds across the region ahead of
the shortwave/front combo. GFS/NAM a tad enthusiastic with their
increase in dewpoints so SBCAPEs likely a bit overdone, but upwards
2500 J/kg reasonable in this regime. Meager capping should be
overcome by early/mid afternoon but lacking a discernible forcing
mechanism. If general airmass type storms could fire, little if any
shear to support updrafts/organization.

A more likely scenario for showers/storms will be as the
trough/front near from the west, which latest deterministic runs
slide in Sat/Sat night. Nearly all the EPS members suggest a bit
later for the higher end chances - moving the brunt of the rain
chances to Sat afternoon/night. The GEFS suggest perhaps 6 hours
earlier. The front doesn't look strongly frontogenetic, but enough
for this kind of airmass to kick of pcpn. Low level jet/moisture
transport interactions will also play a role for storm initiation.

Upshot to all of that is possible rain impacts to the 4th of July
fireworks looking little to none.

For the storms that do get going, shear remains meager/weak - not
conducive for storm organization, let alone much of a severe threat.
A lot can change between now and then, of course, but trends have
not favored any kind of organized severe risk locally.

Rain chances will linger into Sunday, but if given track/speed of
system holds, mostly for southwest-central WI during the morning
hours. The rest of Sunday favors dry in the majority of ensemble
members.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1225 PM CDT Wed Jul 2 2025

Diurnal cumulus around 5-6kft has developed today, dissipating this
evening. Isolated thunderstorms are possible this afternoon and
evening, but not overly confident when/where anything will develop
given low probabilities (< 30%) and the expected pulse-like nature
to them. Probabilities are highest north of I-94, where conditions
are most conducive to thunderstorm development. Winds will be from
the south to southwest today generally 5-10KT, decreasing to 5KT or
less overnight.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...Rieck
AVIATION...Falkinham
Hazardous weather outlook, Jul 2, 2:05 AM CST, 15 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
305 AM CDT Wed Jul 2 2025

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-031215-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
305 AM CDT Wed Jul 2 2025

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Low end storm chances expected today and tonight. Some storms
could become strong to marginally severe. If any storm becomes
severe, the threats would be hail to quarter size and damaging
wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Low end storm chances continue for Thursday and Friday. If storms
develop, a few may become strong to severe Thursday.

Warm temperatures and high dew points will lead to heat indices
approaching heat advisory criteria for the 4th of July holiday.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

KB

The radar

The La Crosse radar (KARX), 68 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Fillmore

When
July 2, 5:07 PM CST
Where
Fillmore County, Canton
Measured
50 kt (58 mph) estimated gust
Crop damage
$2,000
Reported by
Broadcast Media
Coordinates
43.530, -91.930

Local broadcast media reported large branches downed and a tree uprooted in Canton.

Thunderstorm Wind, Dodge

When
July 2, 5:23 PM CST
Where
Dodge County, Kasson
Measured
60 kt (69 mph) estimated gust
Property damage
$35,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
44.030, -92.750

Dodge County emergency management reported numerous large tree branches snapped and large trees uprooted in Kasson. Some minor structure damage to homes along with downed power lines was also reported from resulting tree damage.

Hail, Olmsted

When
July 2, 5:39 PM CST
Where
Olmsted County, 3.29 mi ESE of Salem Corners
Measured
0.75 in hail
Reported by
Public
Coordinates
43.960, -92.540

The public reported dime sized hail 5 miles southwest of Rochester. The report was relayed via mPING.

Hail, Fillmore

When
July 2, 5:43 PM CST
Where
Fillmore County, 0.85 mi SE of Spring Vly
Measured
0.75 in hail
Reported by
Public
Coordinates
43.670, -92.390

The public reported dime sized hail 1 mile south of Spring Valley. The report was relayed via mPING.

Thunderstorm Wind, Fillmore

When
July 2, 6:31 PM CST
Where
Fillmore County, 4.07 mi W of York
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Crop damage
$2,000
Reported by
Broadcast Media
Coordinates
43.520, -92.350

Broadcast media relayed a report of two large trees snapped and damage to a metal outbuilding 6 miles south-southwest of Cherry Grove.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1284735, 1284737, 1284733, 1284734, 1284736.